My then five year old daughter was diagnosed with type 1a diabetes in March 2003 (antibody positive/A1c 13.5/ glucose 570 mg/dl [31.6 mmol/L]). We injected insulin for about two months and stopped then because of low glucose values and the danger of hypoglycemic events. This means that we did not inject insulin since May 2003. The A1c values were 5.5, 6.0, and 5. 9. Recently, the glucose values in the morning are going up a bit. Sometimes they are around 100 mg/dl [6.1 mmol/L]. Before they were almost always below 90 mg/dl [5.0 mmol/L] after 12 hours fasting.
I would like to have your opinion when to start injecting insulin again. We are unsure how to deal with the trade off between hypoglycemic events and starting too late. Our diabetes team in Germany is very unsure because they have never had such a case before.
This is very strange, but some prolonged honeymoon periods can occur even in very young children. I would consult with your pediatric diabetologists and perhaps consider getting a second opinion from another university center nearby. There are many excellent German pediatric diabetologist associated with most large cities, medical schools/centers. If the A1c levels go up to 6.0 or 6.1%, this would indicate that, frequently, there are high blood glucose levels since mid-range A1c should be close to 5.0-5.5%. Some testing one to two hours after food would likely show you were the high sugars were occurring. Sometimes you may treat only with Humalog or NovoLog preprandially and this would deliver sufficient insulin to cover the meal excursions. Sometimes, just a small amount of Lantus insulin would also work quite well to avoid these intermittent high burst of sugar and thus rest the damaged pancreas during this phase. With positive antibodies and the picture you described, it is not likely that this will persist for a very long time even with this unusual story, so keep monitoring and be wary with illness and/or growth spurts so that your child does not get very ill when the glucose values change.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.